Colorado, 2010Winter Storm and Avalanche in Colorado, December 17 to 23, 2010
December 17 to 23, 2010 · NWS GJT · 18 events in 18 counties and zones
A prolonged and very moist westerly flow aloft with embedded disturbances resulted in heavy snowfall accumulations, especially in the mountains.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged and very moist westerly flow aloft with embedded disturbances resulted in heavy snowfall accumulations, especially in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 17, 3:17 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 17, 3:17 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MST FRI DEC 17 2010
...PROLONGED WET AND ACTIVE PERIOD IN STORE THROUGH MUCH OF NEXT
WEEK...
.SHORT TERM...TODAY THROUGH SUNDAY
LARGE UPPER LOW OVER THE NERN PACIFIC NEAR 47N/145W WAS SLOWLY
SINKING SOUTHWARD. UPPER JET SOUTH OF THE LOW AND EXTENDING INTO
CENTRAL CA WAS DRIVING AMPLE PACIFIC MOISTURE ACROSS THE GREAT
BASIN. THIS MOISTURE PLUME EXTENDED BACK TO WELL WEST OF HAWAII.
THIS MOIST AND RELATIVELY MILD /FOR THIS TIME OF YEAR/ WEST-SOUTHWEST
FLOW PATTERN EXPECTED TO PERSIST INTO NEXT WEEK PRODUCING A PROLONGED
WET...ACTIVE AND UNSETTLED PERIOD FOR ERN UT AND WRN CO. ONE OF THE
BIGGEST CHALLENGES OVER THE NEXT FEW DAYS WILL BE SNOW LEVELS...
WHICH SHOULD BE ON THE RISE THIS WEEKEND.
CLOUDS AND PRECIP INCREASE TONIGHT AS THE FIRST SURGE OF MOISTURE
ARRIVES IN A STEADY WARM ADVECTIVE UPGLIDE PATTERN. NOSE OF UPPER
JET REACHES THE 4 CORNERS TONIGHT AND THEN LIFTS NORTHEAST ACROSS THE
AREA SAT. ENERGY FIGHTING THROUGH PERSISTENT RIDGE. STABLE WEST-
SOUTHWEST OROGRAPHIC FLOW ACCOMPANIES IT. SNOW AND BLOWING SNOW
ADVISORIES ALREADY IN PLACE FOR THE CENTRAL AND SOUTHERN MTNS LATE
TONIGHT INTO SAT NIGHT. BELIEVE THE ERN UINTA MTNS WILL BE SHADOWED
ENOUGH BY THE HIGHER TERRAIN TO THEIR WEST THAT SNOW AMTS WILL
REMAIN JUST SHY OF ADVISORY AMTS THERE THROUGH SAT NIGHT.
A BIT OF BREAK EXPECTED LATE SAT NIGHT INTO EARLY SUNDAY...THOUGH
SNOW MAY NOT END COMPLETELY FOR SOME MTNS. 700 MB WINDS SHIFT MORE
TO THE SW SUN AFTERNOON AS THE NEXT SURGE OF MOISTURE ARRIVES IN
CONTINUED WARM ADVECTION AND SNOW PICKS UP. WIND SHOULD CONTINUE
BLOWING OVER THE HIGH COUNTRY FOR AREAS OF BLOWING SNOW. WINTER STORM
WATCH FOR THE CENTRAL AND SOUTHERN MTNS IN FORCE FOR SUN-MON. DEBATED
ADDING THE ERN UINTAS TO THE WATCH BEFORE DECIDING TO HOLD OFF AT
THIS TIME.
HOWEVER...HAVE ADDED OUR NORTHERN CO MTNS...ELKHEAD/PARK/GORE/ELK...
TO THE WINTER STORM WATCH TO HIGHLIGHT THE POTENTIAL FOR WEATHER-
RELATED TRAVEL PROBLEMS OVER RABBIT EARS AND VAIL PASSES. EXPECT
SNOW ON SUNDAY IN MOIST BUT LESS THAN OROGRAPHICALLY FAVORABLE
SOUTHWEST FLOW FOR THESE AREAS. VAIL MAY BE THE EXCEPTION ON SUNDAY
AS THE RHEA-THALER OROGRAPHIC SNOW MODEL CLIMATOLOGY INDICATES A
WEST-SOUTHWEST WIND DIRECTION CAN BE FAVORABLE FOR SNOW PRODUCTION
THERE. HEAVIER SNOW ACCUMULATIONS ARE EXPECTED SUNDAY NIGHT AND
MONDAY FOR THESE ZONES.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
I JUST TWEAKED THE FORECAST DURING THE EARLY DAYS OF THE LONG TERM
PERIOD...AS MODEL CONSISTENCY CONTINUES TO BE GOOD. THEN CONFIDENCE
DROPS AS MODELS STRUGGLE WITH THE SCENARIO FOR THE SECOND HALF OF THE
WEEK. FOR MOST OF THE PERIOD...THE VERY MOIST FLOW WILL CONTINUE TO
IMPINGE ON THE FORECAST AREA AS THE POLAR JET CARRIES PACIFIC
MOISTURE ACROSS THE WESTERN CONUS. EMBEDDED WAVES WILL RESULT IN
PERIODS OF ENHANCED PRECIPITATION. THE FLOW WILL REMAIN ON THE MILD
SIDE...WITH RELATIVELY HIGH SNOW LEVELS. ONE WAVE WILL PASS EARLY
MONDAY...WITH A WEAK ASSOCIATED COLD FRONT MOVING OVER THE AREA FROM
NORTHWEST TO SOUTHEAST. THIS WILL ALLOW A BETTER CHANCE OF
PRECIPITATION FOR THE LOWER VALLEYS. ALSO GUSTY WINDS WILL MIX TO THE
SURFACE AHEAD OF THE FRONT WITH WINDS BECOMING WEST TO NORTHWEST
BEHIND IT...AND WEAKENING. SNOW LEVELS WILL FALL...HOWEVER THE LOWEST
VALLEYS MAY CONTINUE TO SEE MIXED PHASE OR EVEN RAIN THROUGH THE
NIGHT.
WHILE THE FLOW REMAINS QUITE MOIST UNTIL LATE IN THE WORK WEEK...
TIMING HAS VARIED SIGNIFICANTLY BETWEEN MODELS AND BETWEEN RUNS OF
THE SAME MODEL. TODAY/S 12Z RUNS ARE MUCH WETTER THROUGH THURSDAY
AS COMPARED TO YESTERDAY/S RUNS. TODAY/S SOLUTIONS DELAY AND
WEAKEN A WESTERN RIDGE THAT WAS PROGGED FOR THE LATTER HALF OF THE
WEEK. THEREFORE WITH LESS CONFIDENCE HAVE CONTINUED THE BROAD-BRUSHED
CHANCE/MOUNTAINS...SLIGHT CHANCE/VALLEYS THROUGH THURSDAY. MODELS
STILL INDICATE THAT FRIDAY WILL BE DRIER...SO KEPT THE DRYING TREND
FOR THAT PERIOD.
AS MENTIONED ABOVE THE FLOW REMAINS QUITE MILD...KEEPING TEMPERATURES
ABOVE NORMAL. TEMPS WILL FALL A LITTLE BEHIND THE COUPLE OF COLD
FRONTS POSSIBLE DURING THIS PERIOD...BUT WILL QUICKLY REBOUND AS THE
FLOW RETURNS TO SOUTHWEST AHEAD OF THE NEXT WAVE. FRIDAY WILL SEE THE
COOLEST READINGS IN THE DRIER AIR MASS.
&&
.AVIATION...
CEILINGS LOWER ACROSS THE BOARD TONIGHT AS SNOW BECOMES WIDESPREAD
OVER THE MOUNTAINS AFTER 06Z OBSCURING TOPS AND SLOPES. SKI COUNTRY
AIRPORTS IN VALLEYS SHOULD GENERALLY REMAIN MVFR/VFR TONIGHT WHILE
KTEX SEES MVFR TO OCNLLY IFR CONDITIONS. CIGS/VISIBILITY WILL SHOW
LITTLE IMPROVEMENT ON SAT. WITH A VERY MOIST AIR MASS MOVING
OVERHEAD...ICING COULD BE A PROBLEM.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WX ADVISORY MIDNIGHT TONIGHT TO 6 AM SUNDAY...ZONES
9-12-17-18-19.
WINTER STORM WATCH SUNDAY THROUGH MONDAY EVENING...ZONES
4-9-10-12-13-18-19.
UT...WINTER WX ADVISORY MIDNIGHT TONIGHT TO 6 AM SUNDAY - ZONE 28.
&&
SHORT TERM...JAD
LONG TERM....EH
AVIATION.....JADHazardous weather outlook, Dec 17, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI DEC 17 2010
COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI DEC 17 2010
...WINTER WEATHER ADVISORIES FOR MOST HIGH ELEVATION MOUNTAIN AREAS
OF SOUTHEAST UTAH AND SOUTHWEST COLORADO FROM MIDNIGHT TONIGHT
THROUGH SATURDAY NIGHT...
...WINTER STORM WATCH FOR SOME HIGH ELEVATION MOUNTAIN AREAS OF
WESTERN COLORADO SUNDAY THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY THROUGH TONIGHT
OCCASIONAL LIGHT SNOW SHOWERS OVER THE SOUTHWEST COLORADO
MOUNTAINS ARE EXPECTED TO END BY LATE MORNING. ANOTHER ROUND OF
SNOW IS EXPECTED FOR THE HIGHER MOUNTAIN ELEVATIONS OF EASTERN
UTAH AND WESTERN COLORADO BEGINNING LATE TONIGHT...WITH THE MOST
SIGNIFICANT SNOWFALL AMOUNTS EXPECTED IN THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO.
FOR ADDITIONAL INFORMATION ON THE NEXT WINTER WEATHER SYSTEM
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE
AT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOWFALL IS EXPECTED TO PERSIST AND BE MORE INTENSE OVER THE HIGHER
MOUNTAIN ELEVATIONS SUNDAY THROUGH MONDAY EVENING...MAINLY ABOVE THE
8000 FOOT LEVEL. HEAVY SNOW ACCUMULATIONS UP TO A FOOT OR MORE WILL
BE POSSIBLE IN SOME MOUNTAIN AREAS OF WESTERN COLORADO. SCATTERED
SNOW SHOWERS WILL THEN LINGER OVER THE MOUNTAINS THROUGH EARLY
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Event by event
12 winter storm, 5 winter weather, 1 avalanche. Local standard time, as filed.
Winter Storm, Southwestern San Juan Mountains
- When
- December 17, 5:00 PM MST to December 23, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 6 feet were measured across the area. Locally heavier amounts included 77 inches on Highway 550 at Coal Bank Pass. Wind gusts of 30 to 60 mph produced areas of blowing and drifting snow. Travel across the area during this event was impossible at times.
Winter Storm, Flattop Mountains
- When
- December 17, 6:00 PM MST to December 23, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
High density snowfall accumulations of 1 to 3 feet were measured across the area. Locally heavier amounts included 55 inches at the Bison Lake SNOTEL where the water equivalent was 6.50 inches.
Winter Storm, Northwestern San Juan Mountains
- When
- December 17, 7:00 PM MST to December 23, 6:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 3 feet were measured across the area. Wind gusts of 30 to 55 mph produced areas of blowing and drifting snow, mainly on high exposed areas.
Winter Storm, Grand and Battlement Mesas
- When
- December 17, 8:00 PM MST to December 23, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
High density snowfall accumulations of 2 to 3 feet were measured across the area. Locally heavier amounts included 44 inches at Trickle Park Reservoir, with a water equivalent of 9.70 inches.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 17, 8:00 PM MST to December 18, 5:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts included 8 inches in the Mancos area.
Winter Weather, Animas River Basin
- When
- December 17, 8:00 PM MST to December 19, 2:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts included 9 inches in Durango.
Winter Weather, San Juan River Basin
- When
- December 17, 10:00 PM MST to December 19, 6:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 4 inches were measured across the area.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- December 17, 10:00 PM MST to December 23, 9:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 3 feet were measured across the area above the 8000 foot level. Wind gusts of 25 to 40 mph produced areas of blowing snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 17, 11:00 PM MST to December 23, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 3 feet were measured across the area. The snowfall event in this area were punctuated by a series of lulls.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 17, 11:00 PM MST to December 23, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
High density snowfall accumulations of 3 to 5 feet were measured across the area. Locally heavier amounts included 97 inches at Gothic, with a water equivalent of 7.98 inches.
Winter Weather, Central Colorado River Basin
- When
- December 17, 11:00 PM MST to December 18, 11:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 5 inches were measured across the area.
Winter Storm, Elkhead and Park Mountains
- When
- December 18, 12:00 AM MST to December 23, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
High density snowfall accumulations of 1.5 feet to just over 3 feet of snow were measured across the area. The 3 feet of snow accumulation at the Tower SNOTEL site consisted of 5.8 inches water equivalent.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 18, 12:00 AM MST to 7:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 4 inches were measured across the area. Locally heavier amounts included 6 inches in the Paradox area.
Winter Storm, Upper Gunnison River Valley
- When
- December 18, 1:00 AM MST to December 20, 11:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing snow.
Winter Storm, Upper Yampa River Basin
- When
- December 18, 4:00 AM MST to December 22, 8:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 11 to 20 inches were measured across the area. Locally heavier accumulations included 30 inches at Clark.
Avalanche, Roan and Tavaputs Plateaus
- When
- December 19, 7:00 AM MST to December 23, 3:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 20 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Lower Yampa River Basin
- When
- December 20, 4:00 AM MST to December 21, 9:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 15 inches were measured across the area.
Winter Storm, Central Yampa River Basin
- When
- December 20, 4:00 AM MST to December 21, 10:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 19 inches were measured across the area. Wind gusts of 15 to 25 mph produced areas of blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Arizona, December 17 to 23, 201013 injured · $100,000 · 1 event
- Flash Flooding and Flood in California, December 17 to 24, 2010$6.2 million · 17 events
- Flash Flood and Winter Storm in California, December 17 to 21, 2010$6.2 million · 8 events
- Winter Storm in California, December 17 to 20, 20102 injured · $400,000 · 3 events
- High Wind in Washington, December 17 to 18, 2010$200,000 · 63 kt wind · 2 events
- Winter Storm in California, December 17 to 20, 20104 events
- Winter Storm and Heavy Snow in Nevada, December 17 to 20, 2010$1,000 · 3 events
- Heavy Snow in California, December 17 to 21, 20103 events
- Winter Weather in Michigan, December 17 to 18, 20102 events
- High Wind in Washington, December 17 to 18, 201057 kt wind · 2 events
- Heavy Snow in Oregon, December 17 to 18, 20102 events
- Heavy Snow in Oregon, December 17 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279662, 279659, 279660, 279656, 279665, 279666, 279667, 279675, 279657, 279658, 279663, 279655, 279664, 279668, 279673, 279674, 279670, 279671.